Ocean Kinetics - The Engineering Experts

NHS botulism warning

INJECTING drug users in Shetland are being warned about the dangers of a possible case of botulism in the islands.

NHS Shetland’s public health department and Health Protection Scotland are investigating the possible case in an individual who injects drugs. Although the diagnosis has not been confirmed, the patient is receiving treatment and is in a stable condition.

The cause is being investigated with a focus on intravenous drug use, and NHS Shetland says it is unclear whether the case is related to those recently reported in Glasgow – some of which have been confirmed – and other parts of Scotland.

The health board stresses that botulism – caused by a toxin produced by a bacterium found in soil, dust and river or sea sediments – is a rare condition and is not passed on from one person to another. The bacteria themselves are not harmful, but can produce poisonous toxins when they have no oxygen.

NHS Shetland’s consultant in public health medicine Dr Susan Laidlaw said: “I would urge all injecting drugs users to be extremely alert to the symptoms of this infection.

“You should seek urgent medical attention from accident and emergency if you experience any early symptoms such as blurred or double vision, difficulty in swallowing and speaking and/or inflammation at the injection site.”

The way the condition is treated depends on the type of botulism, but usually involves neutralising the toxins with injections of special antibodies while body funcitions such as breathing are supported. Most cases result in a full recovery, but that can take many months, while death can occur in between 5-10 per cent of cases.

She added that there is a range of services to help drug users in Shetland. Information and support is available from Community Alcohol and Drugs Support Service (CADSS), which you can call on (01595) 695363, and the Substance Misuse Clinic – its phone number is (01595) 743006.

Categories